Florida, 2007

Lightning Strike in Florida, August 7, 2007

August 7, 2007 · NWS MLB · 1 event in 1 county or zone

Pulse thunderstorms over Orlando produced lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Pulse thunderstorms over Orlando produced lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 7, 1:20 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 7, 1:20 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
220 PM EDT TUE AUG 7 2007

.DISCUSSION...

...CONTINUED HOTTER/DRIER THAN NORMAL THROUGH LATE WEEK...
...COVERAGE OF SHOWERS/STORMS SHOULD INCREASE BY THE WEEKEND...

CURRENTLY...LATE CU DEVELOPMENT HAS ARRIVED IN CONJUNCTION WITH PEAK
AFTERNOON HEATING. THE EAST COAST BREEZE WAS BEGINNING TO DEVELOP AS
OF ISSUANCE TIME BUT IS STILL EAST OF INTERSTATE 95 ALONG THE COAST.
A FEW SHOWERS WILL BE POSSIBLE ALONG THE BOUNDARY AS IT SLOWLY MOVES
INLAND DURING THE REMAINDER OF THE AFTERNOON.

TONIGHT...A LATE SEA BREEZE BOUNDARY COLLISION OVER INTERIOR
SECTIONS SHOULD SQUEEZE OUT A FEW ADDITIONAL SHOWERS AND STORMS
MAINLY ALONG AND WEST OF METRO ORLANDO. THE SHOWER ACTIVITY IS
EXPECTED TO LINGER TIL AROUND 02Z THEN DISSIPATE WITH LOSS OF
HEATING. THE 20 PERCENT COVERAGE IS MAINLY FOR THE HOURS BEFORE 00Z
BUT WILL BE MENTIONED IN THE SHORT TERM OF TONIGHTS FORECAST FOR
INLAND SECTIONS.

WED-THU ...WE WILL CONTINUE IN THE SAME BASIC PATTERN WITH RATHER
HIGH MOISTURE AND WEAK LAPSE RATES.  THIS FAVORS LATE FORMING
CONVECTION.  THE PRESSURE GRADIENT LOOKS A LITTLE WEAKER AND THE SEA
BREEZE SHOULD FORM SOONER.  MAIN CHANCE FOR STORMS WILL BE OVER THE
INTERIOR LATE IN THE AFTERNOON OR IN THE EARLY EVENING.  STEERING
FLOW ABOVE THE SHALLOW LAYER OF LIGHT SOUTH/SOUTHWEST FLOW...IS TOWARDS
THE WEST.  THEREFORE THINK THAT THE ONLY CHANCE ALONG THE COAST WILL
BE IF A FEW SHOWERS CAN DEVELOP DURING THE EARLY/MID AFTERNOON ALONG
THE SEA BREEZE.  HAVE GONE WITH 20 POPS ALONG THE COAST AND 30
INLAND.

IT WILL CONTINUE TO BE HOT WITH MAINLY MID 90S CONTINUING EXCEPT FOR
LOWER 90S ALONG THE COAST AND A FEW SPOTS ACROSS THE INTERIOR THAT
MAY REACH TO AROUND 97-98.  HIGHEST HEAT INDICES ARE EXPECTED TO BE
AROUND 105.

FRI-TUE...HEAT RIDGE WILL RETROGRADE TOWARDS THE SOUTHERN
PLAINS/ROCKIES AS THE PERSISTENT EAST COAST TROUGH RETURNS.  THIS
WILL PUSH A FRONTAL TROUGH DOWN THE EASTERN SEABOARD AND KEEP THE
ATLANTIC HIGH PRESSURE RIDGE SUPPRESSED TO THE SOUTHERN PENINSULA
AND NORTHERN BAHAMAS. FLOW WILL BE LIGHT...TYPICAL OF AUGUST...AND
SHOWERS/STORMS THAT FORM ALONG THE SEA BREEZES WILL BE SLOW MOVING.
THE GFS SHOWS POCKETS OF DRIER AIR EARLY THEN INCREASES MOISTURE AS
FRONTAL TROUGH PRESSES SOUTH AND WEAKENING WAVE ROTATES AROUND THE
ATLANTIC RIDGE.  EVENTUALLY EXPECT A FEW DAYS WITH ABOVE NORMAL POPS
BUT WILL STAY WITH CURRENT 20-40 NUMBERS.

&&

.AVIATION...ASIDE FROM ISOLD EVENING SHOWERS AND STORMS PREVAILING
VFR OVERNIGHT WITH LCL BR HZ REDUCING VISBYS TO 5SM OR LESS IN SOME
AREAS ESPECIALLY FROM 09Z TO 12 Z EARLY WED.

&&

.MARINE...WEB CAMS INDICATE FLAT SEA CONDITIONS. PRESENCE OF RIDGE
OVER THE WATERS WILL KEEP WINDS LESS THAN 10 KTS OVERNIGHT WITH NO
SIG CHANGE IN NEAR FLAT SEA HEIGHTS.  THESE BENIGN WIND/SEA
CONDITIONS SHOULD CONTINUE THROUGH THE WEEKEND...THOUGH THERE MAY BE
AN INCREASE IN SHOWERS/STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  94  76  93 /  10  20  10  20
MCO  76  95  77  95 /  10  30  10  30
MLB  76  92  76  91 /  10  20  10  20
VRB  75  92  75  90 /  10  20  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...PENDERGRAST
LONG TERM....LASCODY
Hazardous weather outlook, Aug 7, 2:53 AM EST, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
353 AM EDT TUE AUG 7 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
072000-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
353 AM EDT TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A FEW STORMS MAY DEVELOP THIS AFTERNOON...ESPECIALLY OVER THE
WESTERN INTERIOR SECTIONS AS THE EAST AND WEST COAST SEA BREEZE
BOUNDARIES COLLIDE. THE STRONGEST STORMS WILL HAVE THE POTENTIAL
TO PRODUCE WIND GUSTS IN EXCESS OF 40 MPH AND FREQUENT LIGHTNING
STRIKES. MOVE INDOORS WELL BEFORE A STORM REACHES YOUR LOCATION.

...EXCESSIVE HEAT IMPACT...
THE COMBINATION OF HOT AFTERNOON TEMPERATURES REACHING 94 TO 97
DEGREES AND HUMID CONDITIONS WILL PRODUCE HEAT INDICES REACHING
104 TO 108 DEGREES THIS AFTERNOON. PERSONS ARE ENCOURAGED TO LIMIT
OUTDOOR ACTIVITY...DRINK PLENTY OF WATER AND TAKE FREQUENT BREAKS
FROM THE HEAT IN A SHADED AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE HOT TEMPERATURES AND BELOW NORMAL RAIN CHANCES WILL CONTINUE
THROUGH THE LATE WEEK...THEN A GRADUAL RETURN TO TEMPERATURES AND
RAIN CHANCES THAT ARE CLOSE TO SEASONAL NORMALS IS EXPECTED TO
OCCUR OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

GLITTO

The radar

The Melbourne radar (KMLB), 85 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Orange

When
August 7, 5:00 PM EST
Where
Orange County, Orlando
Property damage
$30,000
Reported by
Newspaper
Coordinates
28.550, -81.370

Lightning caused a fire that severely damaged a house in Orlando.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56345.